Some drugs can cause unwanted sexual side effects in men

Share

 

You might assume that erectile dysfunction, or ED, is a normal problem that men face as they age. But because men (and women) take more medications as they age, the experts at Consumer Reports’ Best Buy Drugs report that side effects from those drugs are a little-known yet common cause of ED.

“Many medications can affect things like erectile dysfunction, desire and ejaculation in different ways and through different mechanisms of action,” says J. Dennis Fortenberry, former chair of the board of the American Sexual Health Association and the Donald Orr Professor of Adolescent Medicine at Indiana University School of Medicine.

Medications that can have these effects include high blood pressure drugs such as beta blockers, including atenolol (Tenormin), clonidine (Catapres), metoprolol (Lopressor) and methyldopa (Aldomet), and diuretics such as hydrochlorothiazide (Hydrodiuril).

Popular antidepressants and anti-anxiety drugs such as alprazolam (Xanax), diazepam (Valium), duloxetine (Cymbalta), fluoxetine (Prozac) and paroxetine (Paxil) can cause sexual problems such as delayed ejaculation, reduced sexual desire in men and erectile dysfunction. Lesser-known drug types that can also cause such sexual problems include antihistamines such as diphenhydramine (Benadryl) and antifungal drugs such as ketoconazole (Nizoral).

Surprisingly, heartburn drugs, including famotidine (Pepcid) and ranitidine (Zantac) are known to reduce sexual desire in men. In addition, reduced desire and erectile dysfunction have been reported in men taking the powerful painkillers oxycodone (OxyContin) and hydrocodone (Vicodin), muscle relaxers such as baclofen (Lioresal), and even over-the-counter ibuprofen (Advil, Motrin).

And perhaps not surprisingly, the more drugs a man takes, the greater his odds are of experiencing an issue. For example, in a 2012 study of men ages 45 to 69, those who took three to five drugs were 15 percent more likely to have erectile dysfunction than men taking two or fewer. Men who took six to nine drugs were 51 percent more likely to have erection problems.

What you can do

Before making any change to your medications, talk with your doctor, says David Shih, a board-certified emergency medicine physician and executive vice president of strategy on health and innovation at CityMD, a network of urgent care centers in the New York metro area and Seattle.

If appropriate, your physician can make changes such as “lowering the medication dose, switching to a new medication or a combination therapy of lower doses each,” notes Shih.

Your doctor may also suggest temporarily stopping a medication — often referred to as taking a “drug holiday” — before having sex, if that is possible.

If you’ve just started taking a new drug, sexual side effects may disappear as your body adjusts. But if after a few months they don’t, discuss it with your physician. He or she will want to rule out other conditions that could cause your sex drive to take a nose-dive.

“The prescribing physician will need to explore if these symptoms are from cardiovascular disease, depressive disorder, diabetes, neurological disease and other illnesses,” says Shih.

Even suffering from sleep apnea is known to affect sexual interest or response.

That’s why, if you experience ED, it’s important to get to your doctor’s office for a detailed discussion about what could be causing it.

Share

Leave a Reply

Post Navigation